Anyone use a steroid inhaler and have a sense of whether it has an effect on blood sugars?
I finally saw an allergist specializing in mast cell activation syndrome, who thinks I may have a combination of specific allergies and MCAS, as well as possibly an asthmatic cough resulting from that. She’s increasing my zyrtec to 2x a day, adding singulair, and giving me a steroid inhaler (Flovent) to use 2x a day for a while to try to knock back the cough. She said it shouldn’t affect my blood sugars since it’s only a very small amount (relative to what’s in an oral steroid) and mostly local, but anyone have actual experience with it or something similar?
Haha well yeah, I def had reactions to all of the cortisone injections I’ve had, and my blood sugars are also less tight than many here, but it was super noticeable. If you had the same level of thing happen, I’m quite sure you’d notice—it was like being really sick, as far as insulin needs went, for at least a week.
Hopefully I will have similar (non)reactions to the inhaler as you both though. Will definitely report back!
Yeah, my only theory is that I got the shot because my allergies were crazy bad (couldn’t sleep due to non-stop coughing for seven months…) and my guess is that maybe my allergies were having an even worse effect on my blood sugar than the steroids, so my blood sugar actually seemed to improve!
If I ever need another steroid shot in future, I’ll be braced for it to have a major impact. (I’ve also never taken steroid pills, which I’m sure would have a big impact.)
That makes sense! I’ve only gotten them for joints (to variable effect), but even when they work, the joint inflammation I don’t think has much effect on blood sugars the way immune hyperactivation does, so it doesn’t have that potential trade-off in effects.
It’s sort of like how I feel about the fact that for me, zyrtec is a bit sedating, but the allergies and such it treats are also very fatiguing, so it gets tricky to figure out whether side effects are at play.
I’ve got some arthritis or something going on with my feet, so I may ask my GP if I can get some shots just so I can walk without my feet killing me half the time. I haven’t actually gone to my doctor yet to review the x-rays, but the x-ray place asked me to come back because their doctor who reviews the x-rays needed “more information” and ordered additional angles, so I’m guessing they picked up something abnormal.
I definitely hear you with the allergy medication versus symptoms. I’m pretty sure the allergies themselves cause the most chaos, and medication helps calm things down. I’ve pretty much given up ever getting off allergy medications. Heh.
Have you tried like a month straight on an NSAID like meloxicam (you can use ibuprofen or naproxen too, just have to take them more often) to bring down the inflammation? I have a bit of osteoarthritis in both feet (thanks to my hypermobile foot joints/falling arch), and regular use of NSAIDs helped knock it back some. Custom orthotics were not cheap but have helped keep it at bay since—I notice when I wear shoes more often that I can’t fit the orthotics into, because my feet start to hurt, even when those shoes are comfy ones like Dansko clogs.
No worries! We don’t have Costco near me, but my mom also buys Kirkland cetirizine, and I think probably has a stash of several years worth at her place as a result heh. I usually get CVS brand; however, I just got an intriguing tip at the allergists that a local hospital pharmacy here has it at 90 pills for about $3, so if that’s true, that would be amazing.
I did have a doctor (not my regular one) prescribe Naproxen for two weeks years ago, but he said I shouldn’t take it for too long because it can cause stomach issues. I’ll ask about this when I see my GP for the xrays I had done.
I got custom orthotics years ago (I was told my feet are so flat I probably needed them since birth!) and within a couple of years just decided that I don’t even want to wear shoes that they don’t fit into, because the result is that I basically can’t walk more than a very short distance (like a block). I bought $200 sandals specifically so that I could fit my orthotics into them, and I basically wear black running shoes to work instead of dress shoes because dress shoes never fit the orthotics properly. Now I’m trying to find rain and winter boots that will do the same. But my issues as of late seem to go beyond orthotics, because my feet frequently hurt just walking around the house or even just lying in bed trying to sleep.
I’m sorry you’re dealing with allergies. That’s a bummer. I had wondered if I had issues with MCAS or was just suffering from uncontrolled allergies last year, I was losing days of my life to reactions and exhaustion. We determined it was allergies and I have gotten a lot of relief by using Flonase Sensimist and Allegra regularly. Sometimes when it’s really nuts (like I’ve randomly broken out in hives, which happens when I’m not religious about my allergy meds) I’ll also take Benedryl. The ER doc I saw for an allergic reaction to bug bites said it’s fine to do all three, they each work differently.
Zyrtec makes me psychotic. If it works for you great, but if you find that it’s causing you exhaustion, you might want to try Allegra – morning and evening if your doctor approves. I’ve mentioned the weird behavior to another friend, and she switched her son who was having a ton of behavioral issues off of Zyrtec, and has had better luck with the behavior problems actually. (If I’ve said this before, forgive me.)
I hope you receive some relief soon! And that the steroids don’t mess with your BG.
And @jen, I hope you find foot relief. I’m glad to see you love your orthotics and they help. That’s good news at least. A friend with a lot of foot pain swears by his inserts and the Hoka brand shoes. They’ve got a lot of cushion and have relieved his pain.
Late chiming in, but for many years I have used various inhaled steroids daily, mostly containing fluticasone but also beclomethasone and budesonide and probably something else along the way. None have had any effect on BG. Only oral steroids make things crazy for me.
Thanks all for the feedback! Sounds like a consensus. Have used it twice so far, seems ok.
@TravelingOn, interesting re: zyrtec! I went on it originally because it seems like the only one that helps with cat allergies (I developed those after already owning one, and seems like I’m likely broadly allergic to many animals—I keep them out of the bedroom and no carpet and do other things, but zyrtec is part of how it works ok). Maybe I’ll experiment with allegra at some point, although I think I’m generally unusually sensitive to sedation, in that even one benadryl at night makes me significantly off the next day (although I wonder if part of that effect might be a drug interaction, since that inhibits the enzyme that breaks down the sedating amitriptyline I use for pain control).
@Jen that’s tough—I hope they can figure out something helpful to manage the pain! And yes I can relate—I’ve got a stash of “dressier” sneakers (all black or all darker leather) that I will wear to work.
I agree. I used to joke that it took me two days to recover from one Benedryl. Now I take them if I must, and warn everyone away from me. If I take three days worth because I’m about to claw my own nose off or scratch through my skin, watch out! I’m usually an angry, tearful mess. The Zyrtec is even worse. Not sure why.
Honestly, I never would’ve put this together if I hadn’t had a student who is in her mid-50s cry for three hours in one of my college classes I was teaching a few years back. She was frustrated with her computer, but as it turned out she had terrible allergies and had been taking Benadryl – she told me that it made her crazy. And I realized that she wasn’t the only one.
The benadryl thing is fascinating—there’s also about 10% of the population that has the reverse reaction to it, where they get super hyped up. It’s why when people use it as a form of mild sedation, like with kids or pets, it’s highly recommended trying it out in advance before getting on a plane or whatever.
Drug metabolism is cool stuff. In an alternative life, I think I could have totally been into practicing clinical pharmacology.